Hyperthermia can be confused with fever, as both conditions raise the body temperature above the normal level. But fever is part of the immune system’s action to fight infectious agents, and hyperthermia is not. See why this condition happens, what the symptoms are, and how to treat it.
Types of hyperthermia
In hyperthermia, the body is not trying to fight off infectious agents. It’s just as if the body can’t naturally dissipate its excess heat. To understand the reason for this, we need to divide hyperthermia into 3 types:
1. classical :
Occurs due to heat waves in summer. Also when the person is excessively exposed to the sun and heat, either by being unprotected under the scorching sun or by wearing too much clothes, for example.
It is more common with children and the elderly, who have a more sensitive body. But it can also occur in patients with a tumor in the hypothalamus – part of the brain that, among other functions, regulates body temperature.
2. by effort :
In this type of hyperthermia, the body temperature rises when the person does physical activity and does not fall as expected after the person is at rest.
3. malignant :
It occurs as a side effect, for example, from the use of certain medications. Even pain relievers can cause this adverse reaction.
What are the symptoms?
The symptoms of hyperthermia are the same as when a person is feeling very hot. The difference is that it does not pass on its own when the body is at rest or exposed to lower temperatures:
- cramps ;
- Nausea and vomiting;
- Low blood pressure;
- Short, rapid breathing;
- Excessive sweating.
How to treat hyperthermia?
As the body of the person with hyperthermia cannot naturally lower the temperature by itself, it is necessary to intervene with mechanical methods. A cold shower, fan, air conditioning, damp towels, and protection from the sun are good solutions.
But, even managing to control an episode of hyperthermia, it is very important to go to the doctor for tests. Thus, it is possible to know which of the types is affecting the patient and if there is a cause behind this reaction, which needs treatment.
If you notice that the reaction has come on after taking a medication, tell your doctor about this reaction before taking your next dose. But, avoid stopping the treatment on your own unless you have no alternative to avoid a new hyperthermia attack.